Alert archive / Illinois / Flash Flood Warnings in 2017
Flash Flood Warning 37, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jun 23, 2017, 10:41 AM CDT for 8 counties in Illinois. It was in force for 6 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2017, 10:41 AM CDT (15:41 UTC)
- Expired
- Jun 23, 2017, 4:45 PM CDT
- In force
- 6 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Franklin County, IL, Gallatin County, IL, Hamilton County, IL, Johnson County, IL, Pope County, IL, Saline County, IL, White County, IL, Williamson County, IL
The radar
The Evansville,IN radar (KVWX), 62 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 11:12 AM CDT | HEAVY RAIN 2.7 | Mcleansboro, IL | RAINFALL ACCUMULATION SINCE MIDNIGHT. |
| Jun 23, 12:00 PM CDT | FLASH FLOOD | Harrisburg, IL | LATE REPORT. SEVERAL ROADS CLOSED DUE TO FLOODING. ROADS WILL REMAIN CLOSED FOR THE NEXT FEW HOURS. |
| Jun 23, 12:00 PM CDT | FLASH FLOOD | Harrisburg, IL | LATE REPORT. SEVERAL ROADS CLOSED DUE TO FLOODING THROUGHOUT THE COUNTY. ROADS WILL REMAIN CLOSED FOR THE NEXT FEW HOURS. |
| Jun 23, 2:20 PM CDT | HEAVY RAIN 0 | 3 E Goreville, IL | EMERGENCY MANAGER REPORTED NEAR 5 INCHES OF RAINFALL SO FAR TODAY, WITH 2.5 INCHES FALLING WITHIN AN HOUR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 79 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.7 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 232 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.1
The text
As transmitted.
006
WGUS53 KPAH 231541
FFWPAH
ILC055-059-065-087-151-165-193-199-232145-
/O.NEW.KPAH.FF.W.0037.170623T1541Z-170623T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
1041 AM CDT FRI JUN 23 2017
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
White County in southeastern Illinois...
Northern Pope County in southern Illinois...
Northern Johnson County in southern Illinois...
Eastern Williamson County in southern Illinois...
Saline County in southern Illinois...
Southeastern Franklin County in south central Illinois...
Hamilton County in south central Illinois...
Gallatin County in southern Illinois...
* Until 445 PM CDT Friday
* At 1040 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen in some locations. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Marion, Harrisburg, Carmi, Eldorado, McLeansboro, Shawneetown,
Grayville, Carrier Mills, Norris City, Goreville, Galatia, Ridgway,
New Harmony, Crossville, Enfield, Equality, Pittsburg, Creal
Springs, Lake Of Egypt Area and Carriers Mills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
&&
LAT...LON 3825 8798 3816 8791 3807 8797 3805 8804
3796 8801 3793 8807 3789 8801 3790 8810
3789 8809 3784 8803 3782 8809 3780 8803
3766 8816 3757 8814 3760 8841 3744 8842
3744 8904 3769 8904 3790 8871 3826 8870
$$1 follow-up statement
753
WGUS73 KPAH 231934
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
234 PM CDT FRI JUN 23 2017
ILC055-059-065-087-151-165-193-199-231942-
/O.CAN.KPAH.FF.W.0037.000000T0000Z-170623T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
White IL-Pope IL-Johnson IL-Williamson IL-Saline IL-Franklin IL-
Hamilton IL-Gallatin IL-
234 PM CDT FRI JUN 23 2017
...THE FLASH FLOOD WARNING FOR WHITE...NORTHERN POPE...NORTHERN
JOHNSON...EASTERN WILLIAMSON...SALINE...SOUTHEASTERN FRANKLIN...
HAMILTON AND GALLATIN COUNTIES IS CANCELLED...
No additional heavy rain is forecast. Some roads are still closed.
However coordination with Emergency Management indicates the roads
should not be closed much longer and conditions should continue to
improve through late afternoon. Having said that, do not drive
across a water covered road, whether it's blocked off or not.
LAT...LON 3825 8798 3816 8791 3807 8797 3805 8804
3796 8801 3793 8807 3789 8801 3790 8810
3789 8809 3784 8803 3782 8809 3780 8803
3766 8816 3757 8814 3760 8841 3744 8842
3744 8904 3769 8904 3790 8871 3826 8870
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 9:43 AM CDT, 58 minutes earlier.
Area forecast discussion, Jun 23, 9:43 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
943 AM CDT Fri Jun 23 2017
.UPDATE...
Issued at 943 AM CDT Fri Jun 23 2017
A slow-moving band of tropical downpours has been drifting east
across southern Illinois and the Mississippi River counties of KY
and MO this morning. Rainfall rates have been measured near two
inches per hour in a few spots in this band. This has resulted in
some isolated flash flooding, so the Flash Flood Watch was
expanded west to include all areas in the path of this band.
The circulation center of Cindy appears from kpah radar to be
crossing the Mississippi River just west of Dyersburg, TN at
1430z. The appearance of the rain bands resembles the typical
deformation zone banding of a cool season system. As these bands
progress east today, most areas should receive at least an inch or
two of additional rainfall within a few hours time.
Concerning the Pennyrile region of west KY, there are some gusty
winds ahead of the main precip area. A few gusts to around 30
knots are possible, then gradient winds should subside as rain
stabilizes the low levels. Any deeper convection within this area
of stronger 850 mb winds could produce a damaging wind gust, but
this potential appears to be waning.
.SHORT TERM...(Today through Sunday night)
Issued at 211 AM CDT Fri Jun 23 2017
Satellite imagery shows Cindy's circulation center drifting across
southern Arkansas at this writing, with her remnants streaming
northward across the Mississippi river valley. As for precursing
rainfall, estimates/ground truths reveal two bullseyes having
occurred in the 24 hours of Thursday, with 1 inch ish amounts
in the HOP area and also in parts of SEMO, but little elsewhere.
The modeled max of 1-1.25" in the southwest Indiana vicinity ended
up being 0.09", and this is indicative of much of the FA having
received a tenth of an inch or less, outside the two bullseyes.
That said, models still track Cindy on a north to northeast
ejection path across west Tn, with the latest trending a tad
further north along the Ky-Tn border. The other trending, that of
the incoming cold front/passage, interacting with Cindy, is also
holding true this 06Z run, having sped the entire process along
another 3 hours or so, effectively ending max pcpn periods by mid
afternoon and entirely ending the pcpn episode by mid to late
evening. Models still project peak bullseyes of 1-1.5" additional
incoming pcpn during the peak time period of the pm hours, with
perhaps up to 1/2" ish or so possibly preceding and succeeding
the max burst. This still effectively yields storm total pcpn
amounts around 2" for the bulk of the FFA zone, with perhaps a
high end total closer to 2.5-3.0" possible in the south/east
portions of the FA (southern Ky). Per collaboration, we'll not
alter the FFA headline.
The other impact of the tropical system will be increasing winds
today, with some gusts, that may occur to the north of the path of
Cindy. We'll bump winds up into the teens, with an occasional gust
into the 20s mph possible, not different than what is ongoing
right now near its path across central Arkansas.
Change is on the way after fropa/Cindy's departure, with forecast
altered airmass signals for weekend highs in the upper 70s-lower
80s and lows in the upper 50s-lower 60s still on track.
.LONG TERM...(Monday through Thursday)
Issued at 211 AM CDT Fri Jun 23 2017
Medium confidence in the extended.
Fairly high confidence in a mostly dry extended.
The models keep us in a northwest flow through the extended. High
pressure at the surface and aloft keeps the Gulf shut down for
the early part of the week. However by mid week the surface
through 700mb does open up as the High drifts eastward. This will
allow some moisture return in the lower and mid levels of the
atmosphere at least. This could phase with a weak spoke of energy
in the northwest flow...which is not unusual...to bring increasing
thunderstorm chances back in the forecast late in the week.
However with no real synoptic scale features...fronts etc. would
not expect a significant severe threat at this time. Again most
places will remain dry in the extended and the forecast builder
has trended with this scenario. Otherwise expect temperatures to
be easily 10 degrees below normal Monday with unseasonably low
humidity. Then expect a slow warming trend through the week as
humidity slowly increases.
&&
.AVIATION...
Issued at 211 AM CDT Fri Jun 23 2017
Adjusted near term CIGS to account for more pervasive MVFR CIGS
incoming with chance of IFR CIGS in MVFR shower restricted VSBYS.
Downplayed isolated (Vicinity) mention of thunder/CB, per ongoing
satellite imagery/lightning plot data reveal. Will likely continue
these trends next issuance. Peaking Pops to occur this morning
thru mid pm hours, then wind down west to east with fropa/winds
shifting from moderate/gusty southerlies (another necessitated
adjustment) to northwesterlies, then diminishing.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 5 PM CDT this afternoon for ILZ075>078-
081>083-085>089-092-093.
Flash Flood Watch through this evening for ILZ090-091-094.
MO...Flash Flood Watch until 5 PM CDT this afternoon for MOZ087-111.
Flash Flood Watch through this evening for MOZ112-114.
IN...Flash Flood Watch through this evening for INZ081-082-085>088.
KY...Flash Flood Watch through this evening for KYZ001>022.
&&
UPDATE...MY
SHORT TERM/AVIATION...DH
LONG TERM...KHHazardous weather outlook, Jun 23, 9:29 AM CDT, 1 hour 12 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 929 AM CDT Fri Jun 23 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241430- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 929 AM CDT Fri Jun 23 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for southwest Indiana, western Kentucky, parts of southeast Missouri, and southern Illinois. Tropical downpours will continue to produce up to two inches of rain in one hour in the watch area. Isolated thunderstorms are possible. A brief tornado or isolated damaging winds cannot be ruled out in the Pennyrile region of west Kentucky. A cold front will bring an end to the heavy rain and storms late this afternoon through this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A small chance of storms returns to the forecast Wednesday night and Thursday, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. However, spotters are encouraged to report heavy rainfall rates and flooding. York
In the hours before
Local storm report, Jun 23, 8:27 AM CDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
827 AM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 AM FLOOD PERRYVILLE 37.73N 89.87W
06/23/2017 PERRY MO LAW ENFORCEMENT
PORTIONS OF HIGHWAY T BEING CLOSED AT THIS TIME. PORTIONS
OF HIGHWAY 51 HAVE STANDING WATER.
&&
SMITTYLocal storm report, Jun 23, 9:56 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
956 AM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM FLOOD AVA 37.89N 89.50W
06/23/2017 JACKSON IL PUBLIC
PUBLIC REPORT OF FLOODED ROADWAYS IN AVA AND CAMPBELL
HILL AREA.
&&
SMITTYLocal storm report, Jun 23, 9:58 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
958 AM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0936 AM FLASH FLOOD PINCKNEYVILLE 38.08N 89.38W
06/23/2017 PERRY IL TRAINED SPOTTER
FLASH FLOODING REPORTED IN THE COMMUNITY. REPORT RECEIVED
THROUGH SOCIAL MEDIA WITH PICTURE.
&&
SMITTYLocal storm report, Jun 23, 10:09 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1009 AM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1007 AM FLASH FLOOD PINCKNEYVILLE 38.08N 89.38W
06/23/2017 PERRY IL PUBLIC
SECTION OF HIGHWAY 13 ON SOUTH SIDE OF TOWN BLOCKED DUE
TO FLASH FLOODING.
&&
SMITTYLocal storm report, Jun 23, 10:40 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1040 AM CDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD BENTON 38.01N 88.92W
06/23/2017 FRANKLIN IL EMERGENCY MNGR
PORTION OF SATCH ROAD WEST OF COMMUNITY CLOSED DUE TO
WATER DAMAGE.
&&
SMITTYThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 8:29 AM CDT | Flash Flood Warning | PAH | Jackson, Perry | 6 hr |
| Jun 23, 8:45 AM CDT | Areal Flood Advisory | PAH | Massac, Pulaski | 6 hr |
| Jun 23, 8:53 AM CDT | Areal Flood Advisory | PAH | Franklin, Jackson, Jefferson, Johnson, Union, Williamson | 6 hr |
| Jun 23, 8:59 AM CDT | Areal Flood Advisory | PAH | Gallatin, Hamilton, Hardin, Pope, Saline, White | 3 hr |
| Jun 23, 9:34 AM CDT | Areal Flood Advisory | PAH | Edwards, Wabash, Wayne | 6 hr |
Nearby
Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.